Missouri, 2024

Hail and Damaging Winds in Missouri, August 15, 2024

August 15, 2024 · NWS SGF · 16 events in 8 counties and zones

Scattered thunderstorms developed along a boundary over northeast Oklahoma and southeast Kansas during the afternoon hours on August 15, 2024. 25 inches in Camden County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$88,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Scattered thunderstorms developed along a boundary over northeast Oklahoma and southeast Kansas during the afternoon hours on August 15, 2024. As the boundary progressed, additional thunderstorms developed just north of and along Interstate 44, with hail sizes ranging between quarter size and golf ball size in Dallas and Webster counties, and up to 3.25 inches in Camden County. Additionally, Damaging winds resulted in multiple reports of tree and powerline damage, with 60 mph winds reported in Greene County and 65 mph winds in Miller County. These storms remained over the Missouri Ozarks into the early morning of August 16, 2024, resulting in additional flooding concerns.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 15, 5:19 PM CST, 6 minutes earlier. Its key messages:

  • Heat index values reaching 100-110 degrees today. Heat Advisory in effect from 12pm-9pm today.
  • Slight (2 out of 5) risk for severe thunderstorms this afternoon through tonight. Damaging wind and large hail are the main severe weather risks (15% SPC risk), with tornadoes being a lower, but nonzero risk (<=2% SPC risk).
  • 40-70% chance for scattered showers and thunderstorms late Friday into early Saturday, with a marginal risk for severe storms.
Area forecast discussion, Aug 15, 5:19 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
619 PM CDT Thu Aug 15 2024

.KEY MESSAGES...

- Heat index values reaching 100-110 degrees today. Heat
  Advisory in effect from 12pm-9pm today.

- Slight (2 out of 5) risk for severe thunderstorms this
  afternoon through tonight. Damaging wind and large hail are
  the main severe weather risks (15% SPC risk), with tornadoes
  being a lower, but nonzero risk (<=2% SPC risk).

- 40-70% chance for scattered showers and thunderstorms late
  Friday into early Saturday, with a marginal risk for severe
  storms.

&&

.MESOSCALE...
Issued at 300 PM CDT Thu Aug 15 2024

Slight risk for severe thunderstorms this afternoon and tonight:

Between the last update and now, destabilization of the airmass
has been progressing quicker than models anticipated, which is
what we were originally thinking would happen. What's left of
the cold pool has set up an E-W oriented temperature gradient
just south of Springfield (90 F in Branson and 80 F north of
Springfield). Sfc obs do note some weak convergence along this
boundary the extends SW into extreme NE OK and SE KS. Indeed,
some showers are beginning to develop along this weak
convergence line and are beginning to move into our CWA.

With the cold pool and cloud cover slowly eroding, weak
convergence still evident, and temperatures and dewpoints
already almost fully recovered, latest thinking is that isolated
to scattered thunderstorm development will occur along and SE of
I-44 within the 4-7 PM timeframe. Latest CAMs suggest the
higher coverage will still be east of Springfield where MLCAPE
and deep-layer shear are slightly more favorable (3000-4000 J/kg
MLCAPE and 25-35 kts 0-6 km bulk shear). That being said,
thunderstorms will be possible (30-50% chance) along and south
of I-44 as far west as extreme SE KS. After 9 PM or so, the
forecast diverges. The HRRR/RAP increases coverage and training
of storms along the same boundary (along I-44) before the
scattered line drops SE out of our area after 3 AM. Other CAMs
suggest storms in northern MO to grow into a line and drop S
into the area. Either solution, thunderstorm coverage and
chances for much of the area will be highest between 8 PM and 3
AM.

As for hazards, they still remain largely unchanged at this
time. Deep-layer shear at 25-35 kts is still expected to be
marginal, and 0-3 km SRH is low at 50-100 kts. This will
favor mainly multicell clusters with damaging winds up to 60
mph and hail up to quarter size given 6-7 C/km mid-level lapse
rates and a moist layer above an inverted V near-surface
sounding profile. However, any perturbation in this shear could
support a supercell or two (indeed the supercell composite
parameter is at 4-10. Given weak flow producing <25 kts of
storm-relative inflow and HREF model soundings showing high RH
all the way through 600 mb, any supercell will likely be mini.
This will bring a very low risk for tornadoes, especially out
east where dewpoints will be higher and surface winds more S'ly,
as well as the higher possibility for storm-to-storm
interactions.

A flash flooding hazard still exists, generally east of
Springfield. With the line of storms forecasted to be oriented
largely E-W, and shear vectors/mean wind being W'ly, training
storms look increasingly likely, especially if storms do
initiate during the afternoon and last through the night. Even
in shorter periods of training, PWATs in the 1.75-2.00" range
and a deep moist layer will make these storms efficient rainfall
producers. The eastern Ozarks will especially be under the gun
with recent rainfall received there. Many areas east of
Springfield will receive up to an inch of rain under any
thunderstorm. Training storms could give areas of 1-2" of rain
with localized amounts up to 4-6" east of Springfield (30-50%
chance). The 12Z HREF LPMMs have a bullseye over
Texas/Wright/Webster counties, but the highest totals could set
up anywhere east of Springfield.

Trends will continue to be monitored and communicated
accordingly.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 300 PM CDT Thu Aug 15 2024

The outflow-induced cooler air this morning is quickly
overturning to higher temperatures and dewpoints. As such, the
Heat Advisory is continuing, with some obs along and south of
I-44 already at 100-110 F Heat Index values. The advisory will
be allowed to expire at 9 PM. There are areas north of the
advisory that are hitting advisory criteria, but given the
short-fused nature of the advisory, have not issued to the
north. Please just be wary and cautious of heat when outside,
even if not in an advisory. Otherwise, lows will be mild in the
upper 60s to lower 70s tonight.

Highs Friday will also be quite hot in the middle to upper 90s
(higher temperatures toward the MO/KS and MO/AR borders). These
will produce Heat Index values up to just below 105 F, however,
cloud cover from overnight convection is still uncertain, and
therefore a Heat Advisory will not be issued yet. But be aware
again, that temperatures will be hot and humid along our state
borders.

40-70% chance of thunderstorms Friday evening and night:

The cold front forcing storms tonight will stall somewhere
across the area Friday into Saturday. The current WPC forecast
has it sitting along the I-44 corridor. NW'ly flow aloft will be
in place as well. The boundary along with subtle shortwave
energy aloft will be the focus for additional showers and
thunderstorms Friday evening into the overnight hours. With
SBCAPE at 1000-2000 J/kg during the afternoon/evening, scattered
thunderstorm development is possible, but the main focus is
overnight. After 8-10 PM, the right entrance region of a 300 mb
jet streak, nose of a 25-30 kt low-level jet overtop the surface
boundary, 7-8 C/km mid-level lapse rates, and 1000-1500 J/kg of
MUCAPE will support numerous thunderstorms during the overnight
hours across SE KS and extreme SW MO. With these parameters,
isolated instances of 60 mph wind gusts and hail up to the size
of quarters are possible (5% SPC risk). Additionally, shear
vectors and the mean wind will be parallel to the surface
boundary which could promote training of storms, introducing a
marginal flash flooding threat as well.

Lows will be in the middle to upper 60s Friday night.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 300 PM CDT Thu Aug 15 2024

With the pattern of an amplified ridge to the west and an
amplified trough to the east persisting into the long term,
NW'ly flow will dominate and a NNW-SSE quasi-stationary boundary
will set up to our west. This pattern could bring chances for
more nocturnal showers and thunderstorms with any source of lift
that occurs, whether that be a shortwave rounding the ridge or a
low-level jet overlapping the stationary boundary. These chances
would be highly mesoscale, so long range global models will not
capture precipitation chances well. With that being said, there
are 15-25% chances for showers and thunderstorms Saturday night,
Sunday night, and Tuesday night. Do not be surprised if these
chances increase as medium/short range models start to come into
play.

Other than chances for nocturnal rainfall, the weather will be
quite seasonable and calm in the long term. Highs will be in the
80s (lower 80s toward central MO) with lows in the mid-50s
(eastern Ozarks) to mid-60s (MO/KS border).

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 619 PM CDT Thu Aug 15 2024

Several areas of convection are developing across the region
early this evening, from outflow from overnight convection and
a cold front moving across the region from western Kansas and
Oklahoma into Missouri. The better convection will be across far
southern Missouri and the eastern Ozarks this evening. KBBG
will have the best potential of being affected with the evening
hours convections and could linger into the overnight hours.
Isolated to scattered storms will be possible this evening into
the early overnight hours at the KJLN and KSGF sites but do not
have as high confidence in coverage and chances for those sites.
Any storms that develop will have the potential for gusty winds
and small hail and locally brief heavy rainfall lowering flight
categories briefly.

Additional storm chances will return Friday evening and night
just after this TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 9 PM CDT this evening for KSZ097-101.
MO...Heat Advisory until 9 PM CDT this evening for MOZ077-079>082-
     088>097-101>106.

&&

MESOSCALE...Price
SHORT TERM...Price
LONG TERM...Price
AVIATION...Wise
Hazardous weather outlook, Aug 15, 2:32 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
332 PM CDT Thu Aug 15 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-162045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
332 PM CDT Thu Aug 15 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Marginal tornado risk.
  Slight hail risk.
  Slight thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

Heat Index values will continue to hover in the 100 to 110 range
for much of southwest Missouri and southeast Kansas this afternoon
within a Heat Advisory in effect until 9 PM.

There is a 40-70% chance of showers and thunderstorms this
afternoon and tonight, especially along and SE of the I-44
corridor. Coverage will increase as the night goes on. Severe
thunderstorms with large hail, damaging winds, and a very low risk
of tornadoes are possible with these storms. Heavy rainfall may
lead to isolated flooding, especially in the eastern Ozarks.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat Index values may reach 95 to 105 Friday.

There is a 40 to 70 percent chance of thunderstorms Friday
afternoon into early Saturday. Some of these storms may be strong
to severe. The best coverage will be in extreme southeast Kansas
and extreme southwest Missouri during the overnight hours.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed tonight for southwest Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Price

The radar

The Springfield radar (KSGF), 52 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Dallas

When
August 15, 5:25 PM CST
Where
Dallas County, 0.69 mi S of Buffalo
Measured
1 in hail
Property damage
$250
Reported by
Emergency Manager
Coordinates
37.640, -93.100

Quarter size hail reported by emergency management. There were also 2-3 inch tree limbs that were reported down.

Thunderstorm Wind, Dallas

When
August 15, 5:25 PM CST
Where
Dallas County, 2.07 mi S of Buffalo
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.620, -93.100

Report of tree limbs down, siding damage, and a wooden play set tipped over.

Hail, Dallas

When
August 15, 5:37 PM CST
Where
Dallas County, 1.78 mi ESE of Buffalo
Measured
1 in hail
Reported by
Public
Coordinates
37.640, -93.070

Report of quarter size hail.

Hail, Camden

When
August 15, 6:02 PM CST
Where
Camden County, 1.29 mi ENE of Decaturville
Measured
1.75 in hail
Reported by
Public
Coordinates
37.910, -92.700

Report of golf ball size hail.

Hail, Camden

When
August 15, 6:10 PM CST
Where
Camden County, 2.82 mi S of Camdenton Mem Arpt
Measured
3.25 in hail
Property damage
$25,000
Reported by
Public
Coordinates
37.940, -92.710

A report with a picture of hail 3.25 inches in diameter was received.

Thunderstorm Wind, Miller

When
August 15, 6:48 PM CST
Where
Miller County, 1.77 mi ESE of Iberia
Measured
56 kt (64 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
38.090, -92.290

Report of measured 65 mph winds in Iberia.

Hail, Webster

When
August 15, 7:05 PM CST
Where
Webster County, 0.69 mi S of Elkland
Measured
1 in hail
Reported by
Public
Coordinates
37.440, -93.030

Report of quarter size hail in Elkland.

Thunderstorm Wind, Greene

When
August 15, 7:22 PM CST
Where
Greene County, 1.1 mi W of Republic
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.120, -93.500

A NWS employee reported a downed tree.

Thunderstorm Wind, Greene

When
August 15, 7:23 PM CST
Where
Greene County, 0.55 mi E of Republic
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.120, -93.470

Multiple reports of 60 mph winds were reported in Republic.

Thunderstorm Wind, Greene

When
August 15, 7:35 PM CST
Where
Greene County, 3.45 mi SW of Springfield
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.170, -93.350

A NWS employee reported a 12-14 inch tree was downed.

Thunderstorm Wind, Greene

When
August 15, 8:00 PM CST
Where
Greene County, Strafford
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.270, -93.120

Report of several large trees blown over. Trees were blown onto cars at three different homes.

Thunderstorm Wind, Webster

When
August 15, 8:03 PM CST
Where
Webster County, 0.55 mi E of Henderson
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
37.150, -93.060

Multiple trees were reported down, and a barn roof was torn off on Lon Road north of Rogersville.

Thunderstorm Wind, Wright

When
August 15, 8:52 PM CST
Where
Wright County, 1.1 mi E of Macomb
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.100, -92.480

Public report of large trees down blocking Old Springfield Road.

Thunderstorm Wind, Ozark

When
August 15, 9:54 PM CST
Where
Ozark County, 0.55 mi E of Dora
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
36.780, -92.220

Minor roof damage to a barn was reported. Several large limbs were also reported down.

Thunderstorm Wind, Howell

When
August 15, 10:15 PM CST
Where
Howell County, West Plains
Measured
55 kt (63 mph) estimated gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
36.730, -91.850

Report of trees and powerlines down in West Plains as well as ZZ Highway east of West Plains.

Thunderstorm Wind, Howell

When
August 15, 10:20 PM CST
Where
Howell County, 3.46 mi NE of (H63)west Plains
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.760, -91.780

Several trees were reported down across county roads in the Junction Hill area east of West Plains.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208089, 1208090, 1208091, 1208092, 1208093, 1208094, 1208095, 1208096, 1208097, 1208098, 1208099, 1208100, 1208101, 1208104, 1208105, 1208106.